Hail, Arapahoe
- When
- August 7, 3:06 PM MST
- Where
- Arapahoe County, 5.08 mi ESE of Smoky Hill
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 39.570, -104.720
Severe thunderstorms brought another round of large hail across Arapahoe, Douglas, Larimer, and Weld counties. The hail ranged in size from quarter to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms brought another round of large hail across Arapahoe, Douglas, Larimer, and Weld counties. The hail ranged in size from quarter to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 7, 2:18 PM MST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 318 PM MDT Tue Aug 7 2018 .SHORT TERM...(This evening through Wednesday) Issued at 300 PM MDT Tue Aug 7 2018 Hot upper level ridge towering over the western one-forth of the CONUS will move little next 24 hours. Forty-80kt northwest flow aloft on its east face appears to contain another weak mid-level shortwave disturbance. This wave is now over central Wyoming as per GOES-16 water vapor satellite imagery and model 500-250 mb QG vertical velocity fields. This disturbance is forecast to sweep southeast over northeast Colorado this evening. Next is the northward flow of low-level moisture on the plains of ern CO. The cumulus clouds racing northward over Lincoln and Washington Counties marks the axis of this moisture feed. Sfc convection has been much slow to initiate today, but RAP and NAMNest show the CIN all but gone now. Model CAPE fields at the present time anywhere from 1200-2400 J/Kg on the plains. Over the next few hours, CAPES increase even further with a bulls eye of sfc based CAPE close to 4000 J/Kg sitting southeast of the Denver metro area around 23z today, near the center of a Denver Cyclone. Cyclone is already evident in observation and HiRes model wind fields. Douglas, Elbert and Lincoln Counties already under a Severe T-storm Watch. I can see this watch being extended northward to include at least the southern half of the I-25 corridor, including the greater Denver metro area. Biggest concern with the available deep layer shear and very high CAPE will be very large hail and damaging outflow winds. It's conceivable storms firing over and south of the Denver metro area during the next couple of hours could produce hailstones at least 2 inches in diameter. Looking north again, isolated supercells now forming in southeast WY are expected to track southeast acrs northeast CO counties during the next several hours. These storms will also have the potential to produce very large hail, possibly up to 1.75 inches in diameter. Could see this area also coming under a SVR t-storm watch. Storms just about anywhere will be capable of producing strong outflow winds. Could see t-storms on the plains lingering late into the evening, and possibly beyond midnight in the far eastern CWA counties. Deeper moisture out there could lead to heavier rainfall amounts, possibly resulting in localized flooding. Most of this storm activity should end by midnight with drier air spreading down from WY in the wake of this evening's shortwave trough. On Wednesday...northwest flow aloft appears a bit drier over the area. However, models show yet another weak mid-level disturbance embedded in this flow sweeping over northeast CO by mid to late afternoon. QPF and model radar reflectivities not as widespread or as intense as today. Therefore, will go with lower PoPs. Even with less cloud cover and slightly warmer temps aloft, high temps expected to be about the same as today. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM MDT Tue Aug 7 2018 Trend toward more quiet weather in the extended as atmosphere dries out and high pressure builds. 500mb high pressure centered over Nevada through the end of the week extending north to Canada. Upper flow over Colorado is northerly and weak for the rest of the work weak. By Friday a trough moving into British Columbia causes a positive tilt to the ridge and flattens the ridge out, and upper flow even becomes northeast across the forecast area through the weekend. Monday and Tuesday upper flow becomes more variable. Moving on into the weekend jet stream westerlies remain north along Canadian border, with weak flow aloft over the forecast area. GFS and ECMWF Monday and Tuesday bring a closed off upper low north from Texas into western Kansas, but right now keep it east of the forecast area. Absent any forcing will have diurnal chances for showers and thunderstorms over the higher terrain, and dry out on the plains on a daily basis through the extended period. Light southerly low level flow over the plains in weak lee trough, with light terrain affected winds in the mountains. No change in airmass during this period, and temperatures will be consistently near normal with little change from day to day for highs and lows. Highs in the 70s mountains and 80s plains, and lows in the 40s mountains and 50s plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1055 AM MDT Tue Aug 7 2018 VFR conditions at Denver area air terminals could go IFR briefly with heavy rainfall with scattered thunderstorms later this afternoon and evening. Large hail and wind gust to 50 kts also possible with a few of these storms. Could see storms in the Denver area lingering through 03z this evening. East-southeast winds of 7-14 kts will turn southerly later this evening at 5-12 kts once storms move out. Storm coverage expected to be less Wednesday with a drier and slightly less stable atmosphere. Although another weather upper- level weather disturbance swinging out of Wyoming tomorrow afternoon could produce isolated to widely scattered thunderstorms over and near the Front Range. One or two storms could move across the metro area after 21z producing a brief rain showers and wind gusts to 35 kts. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Baker LONG TERM...Hanson AVIATION...Baker
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1119 AM MDT Tue Aug 7 2018 COZ030>051-081730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1119 AM MDT Tue Aug 7 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will once again form over and along the Front Range early this afternoon and move out across the plains of northeast Colorado during the late afternoon and evening hours. May also see a second batch of thunderstorms swinging southeast out of Wyoming and across northeast Colorado late this afternoon and evening. Marginally severe hail and strong gusty winds will be possible with the stronger storms. This thunderstorm activity should shift east of the area by midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The weather pattern will trend drier through the weekend as a ridge of high pressure strengthens over the northern Rockies. Isolated to scattered thunderstorms are expected Wednesday across the area, then will decrease in coverage and become limited to higher terrain Thursday through Saturday. Moisture increases again Monday and we may see in an increase in thunderstorm coverage across the area next week. Temperatures will remain near normal through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Baker/Hanson
The Denver radar (KFTG), 28 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770276, 770278, 770279, 770280, 770281, 770282, 770283, 770285.